Pennsylvania, 2022

Winter Storm in Pennsylvania, January 16 to 17, 2022

January 16 to 17, 2022 · NWS CLE · 3 events in 3 counties and zones

A deepening low pressure system associated with a strong, closed-off 500mb low moved from the central Gulf Coast to central PA Sunday and Sunday night, taking an unusual track across the spine of the Appalachians. This placed Northwest Pennsylvania in the area of snowfall on the northwest side of the storm Sunday evening into Monday with snow only slowly departing the Snowbelt on Monday as lake…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A deepening low pressure system associated with a strong, closed-off 500mb low moved from the central Gulf Coast to central PA Sunday and Sunday night, taking an unusual track across the spine of the Appalachians. This placed Northwest Pennsylvania in the area of snowfall on the northwest side of the storm Sunday evening into Monday with snow only slowly departing the Snowbelt on Monday as lake enhancement contributed to continued heavy snowfall there well into the day.

The combination of the storm's size, track, intensity, and amount of moisture led to a heavy snow event for all of Northwest Pennsylvania. This area was sandwiched between warmer and more humid mid-level air drawn up east of the storm and colder, drier air being pulled in from the west. This tightening temperature gradient aloft (known as frontogenesis), along with the region being on the nose of a very strong easterly flow aloft, drawing in unusual amounts of moisture drawn from the Atlantic, and an atmosphere that was less stable than usual contributed to banded, very heavy snowfall across much of Northwest Pennsylvania for several hours late Sunday evening through early Monday morning. Snowfall rates of 1 to 2 inches per hour were common in this banded snow, and continued in the deformation snow that was enhanced by Lake Erie in the Snowbelt into Monday afternoon. These prolonged heavy rates made roads nearly impassable in many areas come Monday morning. The snow was initially wet Sunday evening, with some brief mixed precipitation occurring in parts of interior Northwest Pennsylvania. The snow became higher ratio, lighter snow into Monday morning, with winds turning gusty into Monday and causing blowing and drifting. Where lake enhanced snow continued well into Monday in the Snowbelt, totals of over 2 feet occurred.

Impacts from this event were significant for the Martin Luther King Jr. holiday. While schools and several businesses were closed for the holiday, many businesses scheduled to be open during the holiday either remained closed or were delayed opening. Roads across the region were impassable for hours due to heavy snow. Many accidents occurred with stranded vehicles remaining across area highways for days. The highest snowfall total from this event in Northwest Pennsylvania was 25 inches in Erie. Other selected totals across the area include: 23.9 inches in Millcreek Township, 23 inches in Summit Township, 22.7 inches in Greene Township, 22 inches in Greenfield Township, 21.9 inches in Cherry Hill, 20 inches in Girard and Spring Township, 19.8 inches in Harborcreek, 18.9 inches in Meadville, 18.8 inches in Lake City, 18 inches in Corry, 17.8 inches in Springboro, 17.5 inches in Edinboro, 16.7 inches in Cochranton, 16.2 inches at Erie International Airport, 16.1 inches in North East Township, 15.9 inches in Conneaut Lake, 14.5 inches in Atlantic, 13.5 inches in Union City, 10.7 inches in Titusville, and 10.5 inches northwest of Jamestown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 16, 3:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 16, 3:54 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
354 PM EST Sun Jan 16 2022

.SYNOPSIS...
Strong low pressure moves northeastward along the Appalachians
through Monday, with a trough lingering over the southern Great
Lakes into Tuesday. High pressure briefly builds north across
the Ohio Valley Tuesday into Tuesday night before a fast moving
low tracks east across the Great Lakes region.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Previous forecast snow amounts look to be on track and have made
minimal changes as the storm moves toward the region overnight.
Latest model runs continue to vary on the exact location of the
heaviest swath of snow. The minor westward shift to the snow amounts
looks very reasonable with a couple models still trying to go even
farther. If the deformation zone/TROWAL area does end up more to the
west there is a better potential for some sleet/freezing rain mixing
with the snow across far eastern Ohio into NW PA. At this point
in time it looks to be very short lived but the snow amounts
could be impacted.

Plan on being consistent with the snow amounts with this forecast
with no changes made. So that means no changes to the headlines
either. Later shifts will need to monitor the atmosphere for clues
to the potential pitfalls mentioned above. Be prepared for a slow
commute Monday morning.

The heavier snow pivots southeast to northwest across the region
this evening. The heavier snow spreads into the region between 8 pm
and 11 pm then gradually shifts eastward overnight. Some thunder
continues to be possible during the time period of heaviest snow
with a good sized region of negative EPV within the TROWAL area
across NE OH into NW PA. This typically means high snowfall rates
could occur. The deformation zone should be moving into central NY
and central PA by sunrise Monday. Northwest winds increase at this
time and remain that direction into Monday night. So expect a
transition to a lake effect snow across the primary snowbelt. Models
indicate a lake surface to 850 mb temp difference of 12 C - 15 C
through the night. That is favorable but there is uncertainty about
the ambient moisture levels of the atmosphere to assist with the
snow growth. Several of the models point to a well aligned flow
across the lakes Monday night with the possibility if a multi lake
moisture connection. The stronger northwest winds will blow round
the lake effect snow Monday afternoon into the evening.  Stay tuned
as we adjust snow amounts over the next 24 hours for the lake effect
portion of the event.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Primarily fair weather is expected in our CWA as an eastward-moving
high pressure ridge at the surface and aloft crests over our region
on Tuesday and begins to exit by Tuesday night, which will allow a
weak warm front to sweep north and cause the warm sector to
overspread our entire CWA by evening. Simultaneously, a shortwave
trough should advance southeastward from the northern Great Plains
and Canadian Prairies toward the northern Great Lakes and central
ON. This should force the accompanying surface low to deepen and
move generally eastward from near the U.S./Canada border in ND
toward central ON. Lingering bands of light lake-effect/enhanced
snow generally east-southeast of Lake Erie Tuesday morning, in and
near the snowbelt, should shift generally northward and dissipate by
early afternoon as moisture at/near 700 mb is stripped away and any
seeder-feeder process ends, lake-induced CAPE wanes via low-level
WAA/dry air advection and a lowering subsidence inversion, and the
mean low-level flow backs from WNW toward WSW. Any additional snow
accumulations should be an inch or less. Otherwise, moist isentropic
ascent aloft, associated with the aforementioned low pressure
system, may allow light snow to blossom over eastern Lake Erie and
vicinity overnight Tuesday night. Current odds favor this light snow
remaining north of our CWA. Tuesday's daytime highs should reach the
mid 20's to lower 30's in northwest PA where lingering snowpack will
keep the overlying air cooler. In northern OH, highs will range from
the lower to upper 30's with a westerly gradient in high
temperatures expected due to variable snowpack. Lows should range
from the lower 20's to lower 30's Tuesday evening before
temperatures moderate overnight in response to strengthening WAA
accompanying the deepening surface low.

A strong cold front should sweep eastward across our CWA on
Wednesday as the surface low moves from central ON toward southern
QC and the parent shortwave trough begins traversing the northern
Great Lakes. Scattered rain and snow showers should accompany the
front, with greater precip chances farther to the east in our
region. Highs should reach the mid 30's to lower 40's ahead of the
front. Fair and much colder weather is expected for most Wednesday
night as multiple shortwave disturbances carve-out a deepening
longwave trough aloft over much of the eastern U.S. However, lake-
effect snow (LES) bands should develop over and generally southeast
of Lake Erie amidst northwesterly mean low-level flow and a CAA
regime. Given projected 850 mb temperatures cooling toward -20C, a
large portion of the lake-effect cloud layer may be collocated with
the DGZ, which may contribute to steadier LES and decent snow
accumulations. Something to monitor in the coming days. Low
temperatures should reach primarily 10 to 15 degrees overnight
Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Most of us will have fair weather Thursday through Friday night as
surface high pressure builds slowly from the northern Great Plains.
Simultaneously, the longwave trough lingers over our CWA until a
shortwave ridge builds eastward Friday night. LES is expected
to linger over the snowbelt and vicinity amidst a northwesterly
mean low-level flow and 850 mb temperatures near -15C to -20C.
The LES should weaken gradually, especially on Friday, in
response to a lowering subsidence inversion and low-level dry
air advection. Any lingering LES should shift generally
northward and offshore Friday evening as the mean low-level flow
backs toward southwesterly. Will have to monitor this LES event
for potential moderate or better snow accumulations. Daytime
highs aren't expected to moderate much on Thursday amidst
continued CAA and variable cloud cover. Highs should reach the
lower teens to 20 degrees. Overnight lows should range from the
single digits above zero in interior northwest PA to near 15F
along much of the lakeshore Thursday night and should be
followed by daytime highs in the upper teens to mid 20's on
Friday. Lows should range from the single digits to the lower
teens above zero Friday night.

Widespread snow shower chances should increase this weekend since
multiple shortwave disturbances may carve-out another longwave
trough aloft over much of the eastern U.S. Lake-enhanced/effect snow
may impact areas generally east of Lake Erie, including the primary
snowbelt and vicinity, especially Saturday night into Sunday. Near
to slightly below-normal high and low temperatures are expected.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
VFR being observed across TAF sites is expected to continue
through the afternoon.

A major winter snow storm will approach from the south. Expect
ceiling to lower though the evening with snow spreading into
the region from the south. Moderate/heavy snow expected at KYNG,
KCAK, and KERI. Light to moderate snow will occur at KCLE and
KMFD. Currently have visibilities down to less than 1 SM but no
lower than 1/2 SM for now. Snow accumulations are expected to be
around 1-2" by 06Z Sunday at KCAK, KYNG, and KERI and near an
inch near KCLE and KMFD. No snow, (and thus full VFR
conditions), are expected at KTOL and KFDY.

Winds mostly from an easterly direction until the low pulls
east further east of the area. Winds quickly snap around to the
north and northwest around sunrise across the region, becoming
gusty by late morning. Winds my gusts to 25 knots which may lead
to some blowing snow.

Outlook...Non-VFR conditions in lake effect snow expected
Monday afternoon into Tuesday. Clipper system is expected to
bring additional non-VFR conditions across northeast OH and
northwest PA Tuesday night into Wednesday, mainly with snow.

&&

.MARINE...
Primarily easterly to southeasterly winds of 15 knots back toward
northeasterly this evening as a ridge exits eastward and a low
develops northeastward just east of the spine of the southern and
central Appalachians. Waves remain 3 feet or less on Lake Erie. A
Small Craft Advisory has been hoisted between The Islands and
Ripley. It takes effect during the predawn hours of Monday morning
and continues into Tuesday afternoon. On Monday, northeasterly winds
will back gradually toward west-northwesterly and vary between about
15 and 30 knots as the low deepens, overall, and tracks farther
northeastward toward the Lower Saint Lawrence River Valley. Waves
will build to as large as 6 to 9 feet in the central and eastern
basins. West-northwesterly winds back gradually toward southerly on
Tuesday as a high pressure ridge moves eastward across Lake Erie and
a warm front eventually sweeps north across the lake. Winds will
vary between about 15 and 25 knots. Waves should subside to less
than 4 feet by early Tuesday evening and then build toward 5 feet in
the open waters by midnight Tuesday night.

Additional Small Craft Advisory conditions are forecast Wednesday
into Thursday. On Wednesday, southerly to southwesterly winds of 15
to 25 knots veer to northwesterly following a west-to-east cold
frontal passage. Waves as large as 5 to 7 feet are expected.
Northwesterly winds of about 10 to 20 knots are expected on Thursday
before easing to 15 knots or less and veering to northeasterly on
Friday. Waves should subside to less than 4 feet by early afternoon
on Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning from 7 PM this evening to 1 AM EST
     Tuesday for OHZ012>014-089.
     Winter Weather Advisory from 7 PM this evening to 4 PM EST
     Monday for OHZ011.
     Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Monday for OHZ020-021-031-038-047.
     Winter Storm Warning from 7 PM this evening to 10 AM EST
     Monday for OHZ022-023-032-033.
PA...Winter Storm Warning from 7 PM this evening to 1 AM EST
     Tuesday for PAZ001>003.
MARINE...Small Craft Advisory from 3 AM Monday to 1 PM EST Tuesday for
     LEZ144>148.
     Small Craft Advisory from 1 AM Monday to 4 PM EST Tuesday for
     LEZ149.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...MM
MARINE...Jaszka
Hazardous weather outlook, Jan 16, 5:09 AM EST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
509 AM EST Sun Jan 16 2022

OHZ020-021-031-038-047-171015-
Medina-Summit-Wayne-Holmes-Knox-
509 AM EST Sun Jan 16 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST MONDAY...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-089-PAZ001>003-171015-
Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
509 AM EST Sun Jan 16 2022

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST
TUESDAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ022-023-032-033-171015-
Portage-Trumbull-Stark-Mahoning-
509 AM EST Sun Jan 16 2022

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST MONDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-171015-
Cuyahoga-
509 AM EST Sun Jan 16 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST MONDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009-010-019-029-030-037-171015-
Erie-Lorain-Huron-Richland-Ashland-Morrow-
509 AM EST Sun Jan 16 2022

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Today and tonight.

Light to moderate snow accumulations of 1-4 inches is possible
tonight through Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Light to moderate snow accumulations of 1-4 inches is possible
tonight through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>008-017-018-027-028-036-171015-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-Crawford-Marion-
509 AM EST Sun Jan 16 2022

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-171015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
509 AM EST Sun Jan 16 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Erie

When
January 16, 5:00 PM EST to January 17, 5:00 PM EST
Where
Northern Erie forecast zone
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Snow began during the evening hours of January 16, quickly increasing in intensity during the overnight hours. Many locations woke up to a foot or more of snow on the morning of January 17, causing impassable roads across the area. Lake enhanced snowfall continued across the area during the morning and afternoon hours of January 17 before fading away to just flurries and blowing snow during evening hours. Total snowfall for the event in northern Erie County ranged from 16 to 25 inches of snow. The maximum snowfall for this event was in the city of Erie, where a snow spotter recorded 25 inches of snow. Other measured snowfall amounts for this event included: 24.7 inches in Millcreek Township, 20 inches in Girard, 19.8 inches in Harborcreek, 18.8 inches in Lake City, and 16.2 inches at Erie International Airport.

Winter Storm, Southern Erie

When
January 16, 5:00 PM EST to January 17, 5:00 PM EST
Where
Southern Erie forecast zone
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Snow began during the evening hours of January 16, quickly increasing in intensity during the overnight hours. Many locations woke up to a foot or more of snow on the morning of January 17, causing impassable roads across the area. Lake enhanced snowfall continued across the area during the morning and afternoon hours of January 17 before fading away to just flurries and blowing snow during evening hours. Total snowfall for the event in southern Erie County ranged from 13 to 23 inches of snow. The maximum snowfall for this event was in Summit Township, where a snow spotter recorded 23 inches of snow. Other measured snowfall amounts for this event included: 22.7 inches in Greene Township, 22 inches in Greenfield Township, 21.9 inches in Cherry Hill, 18 inches in Corry, 17.5 inches northwest of Edinboro, 16.1 inches in North East Township, and 13.5 inches in Union City.

Winter Storm, Crawford

When
January 16, 5:00 PM EST to January 17, 5:00 PM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Snow began during the evening hours of January 16, quickly increasing in intensity during the overnight hours. Many locations woke up to a foot or more of snow on the morning of January 17, causing impassable roads across the area. Lake enhanced snowfall continued across the area during the morning and afternoon hours of January 17 before fading away to just flurries and blowing snow during evening hours. Total snowfall for the event in Crawford County ranged from 10 to 20 inches of snow. The maximum snowfall for this event was in Spring Township, where a snow spotter recorded 20 inches of snow. Other measured snowfall amounts for this event included: 18.9 inches in Meadville, 17.8 inches in Springboro, 16.7 inches in Cochranton, 15.9 inches in Conneaut Lake, 14.5 inches in Atlantic, 10.7 inches in Titusville, and 10.5 inches northwest of Jamestown. Lesser amounts in the southern portions of Crawford County were attributed to a brief period of mixed precipitation.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1041942, 1041944, 1041945.